Alert archive / Illinois / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 208, NWS Lincoln, IL

July 25, 20234 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 25, 2023, 9:43 PM CDT for 4 counties in Illinois. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 25, 2023, 9:43 PM CDT (02:43 UTC)
Expired
Jul 25, 2023, 10:30 PM CDT
In force
47 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Coles County, IL, Douglas County, IL, Moultrie County, IL, Shelby County, IL

The radar

The Lincoln radar (KILX), 98 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.7 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2023-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2899 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2023-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2899 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
1.2
Supercell composite
10.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 8:44 PM CDT, 59 minutes earlier.

Area forecast discussion, Jul 25, 8:44 PM CDT, 59 minutes before
Area Forecast Discussion...Updated
National Weather Service Lincoln IL
844 PM CDT Tue Jul 25 2023

.SYNOPSIS...
Issued at 827 PM CDT Tue Jul 25 2023

Hot and humid weather will build over the next few days, peaking
on Friday when highs near 100 degrees are likely over central and
southeast Illinois. The heat index is expected to reach 100 to 105
Wednesday afternoon and 105 to 110 degrees on Thursday and Friday
afternoon. Some relief from the high heat and humidity will
arrive to parts of central IL with a cold front bringing showers
and thunderstorms Friday night, though this front may not reach
much further than I-72, and areas south of there may see the heat
linger into Saturday.

&&

.UPDATE...
Issued at 845 PM CDT Tue Jul 25 2023

Updated the forecast to address increasing chances of showers and
thunderstorms during this evening. The 01Z/8 pm surface map shows
a warm front lifting ne into central IL and extends from a 1003 mb
surface low in south central SD through northern Iowa into central
IL just sw of Galesburg, Lincoln, Decatur and Effingham. Very
moist and unstable air mass over central IL with PW values of 1.5
to 2.2 inches (highest sw CWA) and SB Capes of 2500-4500 j/kg.
Effective bulk shear is 3-40 kts, highest in southeast IL. (ILX
00Z sounding had PW of 1.74 inches, SB CAPE of 4582 j/kg and 0-6
km wind shear values of 37 kts.

A weak short wave was also moving se into ne and east central MO
and west central IL and combined with a sw low level jet from the
central plains helping produce this isolated convection. Strongest
cell currently east of Taylorville in eastern Christian county
which may have small hail. SPC Day1 outlook has marginal risk of
severe storms tonight nw of the IL river for wind, but will also
need to monitor hail over much of CWA rest of this evening. CAMs
not in the best agreement with evolotion of convection rest of
tonight, but generally show an uptick in showers and thunderstorms
over central IL rest of this evening and then diminishing from
the west during overnight between 06-12Z (1-7 am). Muggy dewpoints
in the low to mid 70s (even 77 in Lincoln and Decatur and 80 at
Macomb which have come up a few degrees past few hours). Lows
overnight mostly in the mid 70s and to transition into a hot and
humid day in the mid 90s on Wed afternoon with heat indices
100-105F common during Wed afternoon. Heat advisory starts at 11
am Wed from McLean, DeWitt, Macon and Christian counties westward.

07

&&

.DISCUSSION...
Issued at 310 PM CDT Tue Jul 25 2023

Key Messages:

* Heat Advisory has been issued beginning midday Wednesday west of
  a Bloomington-Taylorville line, but may need to be expanded east
  depending on overnight convective debris.
* Hottest day likely to be on Friday, but some potential for the
  heat to linger into Saturday south of I-72.
* Temperatures return closer to normal Sunday/Monday, with
  potential for warming again before the middle of next week.

Convective concerns tonight and Wednesday:

Afternoon satellite/radar imagery showing remnants of a central
Plains convective cluster tracking southeast into northern
Missouri. The high-reso lution models have been advertising this
feature grazing the southwest forecast area toward 6 pm or so. It
has also been suggesting some development further north this
evening with a remnant MCV, but this has been more uncertain and
the hourly HRRR has been inconsistent with this potential. With
upwards of 4000 J/kg of CAPE to play with, completely dropping the
PoP's would not be wise. Best focus would likely be near and
north of I-74 closer to the MCV track, and will go with 30-40%
PoP's toward midnight and afterward in that area. The overnight
MCS development over the northern Plains now looks to be tracking
more closer to the Illinois/Wisconsin border, and the SPC Day2
outlook has significantly scaled back on severe potential this far
south. However, some isolated development in the afternoon can't
be ruled out as residual boundaries push through the area.

Temperature concerns:

We have gone ahead and issued a Heat Advisory for Wednesday-Friday
in areas roughly west of US-51 (Bloomington to Taylorville
westward). Heat index of 100-105 degrees appears more likely in
that area beginning tomorrow afternoon. Areas east of there are
more uncertain with any overnight convective debris, but if this
should not end up being the case, then an expansion into that area
may be needed later. Thursday and Friday look highly probable for
heat index values 105-110 degrees, and Saturday may also be above
100 heat index if the late week front doesn't push as far south as
expected.

Temperatures are a bit of a challenge Thursday and Friday. The
unreasonably hot GFS an d even its ensembles appear to be driving
the NBM guidance too high on Friday. 2-meter temperatures from the
GFS would suggest widespread 110 degree highs, which would be
near all-time records if that were to occur. Experience has shown
that it is difficult to get widespread 100's in this area outside
of a severe drought, and the last time that did occur (2012), we
indeed were in extreme drought conditions. This time, there has
been some drought recovery that has taken place over the last few
weeks, but will it be enough? 8 inch soil moisture analysis shows
percentiles at 20-30% of normal mainly west of a Galesburg-
Effingham line, which did not get quite as much drought relief as
areas further east. Soils in the Illinois River valley are also
sandier, and are more likely to support the triple digit
temperatures. Overall though, highs near 100 will be possible in
west central Illinois Thursday, and over most of the CWA Friday.

Some brief relief from the heat (mainly in the form of drier air)
arrives later in the weekend with the front, but ridging builds
across the central Plains once again early next week. This puts us
into more of a "ridge-rider" pattern where potential MCS's start
to complicate the forecast. No changes were made to the
temperatures in the Monday/Tuesday time frame, still near or above
90 degrees.

Geelhart

&&

.AVIATION...  (For the 00z TAFs through 00z Wednesday Evening)
Issued at 659 PM CDT Tue Jul 25 2023

An area of showers and isolated thunderstorms over central and
northeast MO and into far west central IL near the MS river is
tracking ESE and is projected to move over central IL during
mid evening. There is some support from low level jet with
unstable air mass ahead of this convection so think this will
maintain itself as it tracks into central IL. Have 6 hour period
of VCTS over central IL airports starting from 02-04Z and going
til 08-10Z. There could be MVFR conditions with thunderstorms that
occur and will need to monitor this. Otherwise SSE to SE winds
5-10 kts will turn south overnight and increase to 9-14 kts. Winds
veer SW during Wed morning and increase to 15-20 kts with gusts
25-30 kts by late Wed morning and continue thru Wed afternoon.
Latest models are keeping convection north and ne of central IL
airports during daytime hours on Wed.

07

&&

.CLIMATE...
Issued at 310 PM CDT Tue Jul 25 2023

Last occurrences of highs 100 degrees or above:

Champaign       8/02/2012 (101 degrees)
Charleston      7/26/2012 (100 degrees)
Decatur         7/25/2012 (101 degrees)
Galesburg       7/26/2012 (100 degrees)
Jacksonville    7/26/2012 (101 degrees)
Lincoln         7/25/2012 (101 degrees)
Normal          6/15/2022 (102 degrees)
Olney           8/02/2012 (100 degrees)
Peoria          7/25/2012 (102 degrees)
Springfield     7/31/2012 (101 degrees)

Geelhart

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 11 AM Wednesday to 7 PM CDT Friday for
ILZ027>031-036>038-040>043-047>053.

&&
Hazardous weather outlook, Jul 25, 2:50 PM CDT, 6 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
250 PM CDT Tue Jul 25 2023

ILZ027>031-036>038-040>043-047>053-262000-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Cass-Menard-Scott-Morgan-Sangamon-Christian-
Macon-
250 PM CDT Tue Jul 25 2023

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are possible tonight. A few of these storms
may be severe with damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Heat Advisory is in effect for Wednesday through Friday. Daytime
heat index values up to 108 are expected, with overnight heat index
values only falling into the mid to upper 70s. Drink plenty of
fluids, stay in an air-conditioned room, stay out of the sun, and
check up on relatives and neighbors.

There will be occasional chances (generally around 20 percent) for
showers and thunderstorms Wednesday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ044>046-054>057-061>063-066>068-071>073-262000-
Piatt-Champaign-Vermilion-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
250 PM CDT Tue Jul 25 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are possible tonight. A few of these storms
may be severe with damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Afternoon heat indices are forecast to exceed 100 degrees Wednesday
through Friday, peaking at upwards of 105 degrees Thursday and
Friday afternoons. Drink plenty of fluids, stay in an air-
conditioned room, stay out of the sun, and check up on relatives and
neighbors.

There will be occasional chances (generally around 20 percent) for
showers and thunderstorms Wednesday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Bumgardner

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 8:48 PM CDTSevere Thunderstorm WarningILXChristian, Moultrie, Shelby27 min
Jul 25, 9:15 PM CDTSevere Thunderstorm WarningILXMacon, Moultrie, Shelby30 min
Jul 25, 9:36 PM CDTSevere Thunderstorm WarningILXColes, Douglas, Moultrie, Piatt24 min
Jul 25, 10:12 PM CDTSevere Thunderstorm WarningILXColes, Douglas48 min
Jul 25, 10:49 PM CDTSevere Thunderstorm Warning Considerable damage threatILXColes, Douglas, Edgar41 min
Jul 26, 11:29 AM CDTSpecial Weather StatementILXMason31 min
Jul 26, 11:43 AM CDTSpecial Weather StatementILXTazewell32 min
Jul 26, 12:03 PM CDTSpecial Weather StatementILXMorgan, Scott42 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.